What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 5, 2:23 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 5, 2:23 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT Tue Sep 5 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 323 PM CDT Tue Sep 5 2023
The Midsouth's recent period of high humidity will end, following
the passage of a cold front through the Midsouth on Wednesday.
This front will bring showers and thunderstorms from midmorning
through midevening, a few of which could briefly reach severe
limits south of Interstate 40. Damaging winds will be the primary
severe weather threat on Wednesday.
Temperatures will prevail near normal on Thursday, before another
cold frontal passage on Friday drops temps a few degrees further
over the weekend.
&&
.DISCUSSION...
(This evening through next Monday)
Issued at 323 PM CDT Tue Sep 5 2023
Midafternoon GOES water vapor imagery shows a upper low centered
along the southwest TN/north MS border, lifting slowly east. This
feature has weakened since Monday afternoon, when it was centered
over northern LA. It will continue to aid in the development of
scattered showers and isolated thunderstorms, before the lower
atmosphere stabilizes by early evening.
On Wednesday, a northern branch low will lift through the upper
Midwest into the Great Lakes. A southern extension of this trough
will pass through the Missouri and lower Ohio River Valleys. An
accompanying surface cold front will provide focus for shower and
thunderstorm development in the heat of the day. Areas along and
south of I-40 appear most favored timing-wise for storm initiation,
following isolated morning storms over northwest TN. Storms will
likely encounter MLCAPE of 2000-3000 J/kg by midafternoon,
accompanied by bulk shear below 30 knots and midlevel lapse rates
around 5.5 C/km. A progressive front, DCAPE around 1200 J/kg, and
PWAT around 2 inches all point toward a marginal damaging wind
threat Wednesday afternoon.
Lower humidity will finally return on Thursday, with near normal
temps. Northwest flow aloft will strengthen on Friday, as the
southern plains upper ridge retrogrades to the NM. Medium range
guidance remains consistent in dropping an MCS through AR into LA
on Friday, while the Midsouth remains on the less humid/cooler
side of the low level baroclinic zone across the Arklamiss.
Northwest flow aloft will continue through the weekend, with
signs that another, deeper northern branch trough and associated
surface cold front will likely to pass through early next week.
Continued moderate September temperatures and humidity levels
appear to the likely result for the Midsouth.
PWB
&&
.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Tue Sep 5 2023
VFR conditions are expected to prevail through the TAF period.
Isolated to scattered diurnally driven showers and thunderstorms
may briefly impact TUP this afternoon warranting VCSH then VCTS
through the early evening hours. Elsewhere, showers and
thunderstorms are expected to become more widespread tomorrow as a
weak cold front moves slowly across the Midsouth. Latest model
runs indicate VCTS at MEM beginning around 17Z tomorrow. Winds
remain mostly south at 5-10kts at all sites.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...PWB
AVIATION...30
In the hours before
Special weather statement, Sep 5, 3:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
416 PM CDT Tue Sep 5 2023
MSZ013-022-052145-
Lafayette MS-Calhoun MS-
416 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of eastern Lafayette
and northwestern Calhoun Counties through 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris, or 11 miles southeast of Oxford, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, Tula, Denmark, Cambridge, Paris, College Hill Station, Altus,
Keel, Lafayette Springs, Delay and Yocona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3415 8951 3419 8951 3419 8956 3448 8953
3443 8925 3434 8925 3411 8935
TIME...MOT...LOC 2116Z 193DEG 18KT 3421 8944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, Sep 5, 3:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
431 PM CDT Tue Sep 5 2023
TNZ053-090-091-052200-
Hardeman TN-Chester TN-McNairy TN-
431 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of eastern Hardeman,
southwestern McNairy and southwestern Chester Counties through 500 PM
CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, or near Big Hill Pond State Park, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Hill Pond State Park, Pocahontas, Masseyville, Robertson, Bethel
Springs, Middleton, Hornsby, Rose Creek, Pine Top, Lisbon, Woodville,
Lacy, Essary Springs and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 8873 3499 8884 3502 8895 3534 8891
3528 8859
TIME...MOT...LOC 2131Z 193DEG 18KT 3507 8883
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, Sep 5, 3:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
448 PM CDT Tue Sep 5 2023
TNZ088-052215-
Shelby TN-
448 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of eastern Shelby
County through 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Southeast Memphis, or near Germantown, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
Southeast Memphis, Ellendale, Elmore Park, Brunswick, Lenow,
Fisherville, Raleigh, Parkway Village, White Station and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3532 8979 3514 8964 3508 8964 3500 8986
3515 8999
TIME...MOT...LOC 2147Z 233DEG 7KT 3512 8985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, Sep 5, 3:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT Tue Sep 5 2023
TNZ020-051-052-052230-
Madison TN-Crockett TN-Gibson TN-
453 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of Crockett,
southwestern Gibson and northwestern Madison Counties through 530 PM
CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chestnut Bluff, or 14 miles southeast of Dyersburg, moving southeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Humboldt, Fairview, Alamo, Bells, Three Way, Adair, Medina,
Maury City, Friendship, Gadsden, Quincy, Gibson Wells, Frog Jump,
Mason Grove, Maury Junction, Coxville, Fruitvale, Youngs Crossing and
Crockett Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3582 8877 3558 8891 3566 8907 3569 8907
3570 8912 3574 8917 3575 8925 3580 8935
3582 8936 3589 8931 3589 8928 3591 8927
3592 8925 3595 8921
TIME...MOT...LOC 2153Z 296DEG 31KT 3587 8924
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, Sep 5, 4:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
515 PM CDT Tue Sep 5 2023
MSZ001-002-TNZ088-089-052245-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
515 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Germantown, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Collierville, Germantown, Olive Branch, Cordova, Memphis, Southeast
Memphis, Piperton, Cayce, Elba, Parkway Village, White Station, Handy
Corner, Capleville and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 8993 3517 8987 3514 8954 3488 8964
TIME...MOT...LOC 2215Z 287DEG 11KT 3507 8982
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARS